High risk of QT interval prolongation and torsades de pointes associated with intravenous quinidine used for treatment of resistant malaria or babesiosis

Heather A. Wroblewski, Richard J. Kovacs, Joanna R. Kingery, Brian R. Overholser, James E. Tisdale

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

Cardiac toxicity may be associated with drugs used for malaria. Torsades de pointes (TdP) is a well-known adverse effect of quinidine when used for atrial fibrillation. Intravenous quinidine doses for resistant malaria are 2 to 3 times higher than those used for arrhythmias. Among 6 patients receiving quinidine for malaria or babesiosis, 4 developed QT interval prolongation and 2 experienced TdP. Clinicians should be aware that recommended doses of quinidine for malaria carry a high TdP risk.

Original languageEnglish (US)
Pages (from-to)4495-4499
Number of pages5
JournalAntimicrobial Agents and Chemotherapy
Volume56
Issue number8
DOIs
StatePublished - Aug 2012

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)
  • Infectious Diseases

Fingerprint Dive into the research topics of 'High risk of QT interval prolongation and torsades de pointes associated with intravenous quinidine used for treatment of resistant malaria or babesiosis'. Together they form a unique fingerprint.

  • Cite this